Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 52, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 3, 2009, 4:29 PM AKST. It took effect at Dec 3, 2009, 7:00 PM AKST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2009, 4:29 PM AKST (01:29 UTC)
- In effect from
- Dec 3, 2009, 7:00 PM AKST
- Expired
- Dec 4, 2009, 2:43 AM AKST
- In force
- 8 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 040129 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 429 PM AKST THU DEC 3 2009 ...A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES INTO TO THE CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT WILL BRING VERY STRONG WINDS AND BLOWING SNOW TO THE PRIBILOFS TONIGHT AND THE THE KUSKOKWIM DELTA COAST FRIDAY EVENING. AKZ195-041300- /X.NEW.PAFC.BZ.W.0052.091204T0400Z-091204T1300Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 429 PM AKST THU DEC 3 2009 ...BLIZZARD WARNING IN EFFECT FROM 7 PM AKST TONIGHT UNTIL 4 AM AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 4 AM AKST FRIDAY. A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES TO THE CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT WILL BRING VERY STRONG WINDS AND BLOWING SNOW WITH VISIBILITIES BELOW ONE QUARTER MILE TO THE PRIBILOFS BEGINNING THIS EVENING. TEMPERATURES WILL SLOWLY RISE AND BLIZZARD CONDITIONS SHOULD END EARLY FRIDAY MORNING AS SNOW BECOMES MIXED WITH RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ155-041630- /X.NEW.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 429 PM AKST THU DEC 3 2009 ...BLIZZARD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING. A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES TO THE CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT WILL BRING VERY STRONG WINDS AND POSSIBLE BLIZZARD CONDITIONS WITH VISIBILITIES BELOW ONE QUARTER MILE TO THE KUSKOKWIM DELTA COAST FRIDAY EVENING. CONDITIONS SHOULD IMPROVE SATURDAY AFTERNOON AS TEMPERATURES RISE AND SNOW BECOMES MIXED WITH RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
1 follow-up statement
000 WWAK42 PAFC 041143 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 243 AM AKST FRI DEC 4 2009 AKZ195-041245- /X.CAN.PAFC.BZ.W.0052.000000T0000Z-091204T1300Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 243 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. TEMPERATURES HAVE WARMED TO ABOVE FREEZING AND BLIZZARD CONDITIONS ARE NO LONGER OCCURRING. $$ AKZ155-050200- /X.UPG.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/ /X.NEW.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 243 AM AKST FRI DEC 4 2009 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY ALONG THE COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES WARM AND WINDS DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 3, 12:23 PM AKST, 4 hours 6 minutes earlier.
Area forecast discussion, Dec 3, 12:23 PM AKST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 1223 PM AKST THU DEC 3 2009 .MODEL DISCUSSION...FOCUS FOR NEXT 4 DAYS IS ON THE ALEUTIANS AND BERING SEA AS A SERIES OF VERY POWERFUL STORMS MOVE ACROSS THE REGION. GFS AND NAM IN PRETTY GOOD AGREEMENT ON THE FIRST ALEUTIAN SYSTEM WHICH WILL START TO IMPACT THE CENTRAL AND EASTERN ALEUTIANS THIS AFTERNOON. THROUGH FRI NIGHT MODELS IN STEP ON POSITION AND DEPTH BUT ON SAT THE NAM DEEPENS ANOTHER 8 MB OVER THE GFS AS MAIN CENTER LIES IN THE SOUTHERN BERING SEA. WOULD TEND TO GO WITH GFS SOLUTION. YET ANOTHER POWERFUL LOW (940S) MOVES NEAR THE CENTRAL ALEUTIANS SAT NIGHT BUT STALLS NEAR 50N 170W SUN AND MON. .ANALYSIS AND UPPER LEVELS...MAIN UPPER LEVEL FEATURE IS THE DEVELOPMENT OF AN HIGH AMPLITUDE SE TO NW ORIENTED RIDGE OVER THE GULF OF ALASKA WHICH PERSISTS THROUGH MON. THE AFOREMENTIONED LOWS MOVE UP THE WEST SIDE OF THE RIDGE INSTEAD OF MOVING EASTWARD. SURFACE HIGH PRESSURE WILL DEVELOP OVER THE INTERIOR ON FRI. .SHORT TERM FORECAST...EASTERN ALEUTIANS AND AK PEN CAN EXPECT VERY STRONG WINDS AND PLENTY OF PRECIP...SHOULD START OFF AS SNOW THU NIGHT AND FRI MORNING BUT CHANGING OVER TO RAIN BY MIDDAY ON FRIDAY. RAIN COULD BE HEAVY AT TIMES ESPECIALLY ALONG THE AK PEN WITH CONSIDERABLE UPSLOPE FLOW. BY FRI NIGHT FRONT IS OVER KODIAK ISLAND BRING VERY STRONG WINDS AND RAIN. WOULD EXPECT SOME LOCALIZED HIGH WATER PROBLEMS BY LATE IN THE WEEKEND DUE TO RAIN AND SNOW MELT ALONG THE AK PEN AND POSSIBLY KODIAK IS. ALSO EXPECTING THE FRONT TO MOVE INTO BRISTOL BAY AND KUSKO DELTA FRI NIGHT...WINDY WITH SNOW MIXED WITH RAIN ON SAT IN COASTAL LOCALES. .LONG TERM FORECAST...SECOND MAJOR SYSTEM ON SUN WILL ONCE AGAIN GENERATE VERY STRONG WINDS AND PRECIP FROM THE CENTRAL ALEUTIANS EASTWARD TO KODIAK ISLAND. AT THE CURRENT TIME THIS WOULD APPEAR TO BE A REPEAT OF THE FIRST STORM. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...HIGH WIND WARNINGS: 187 185 181 HIGH SURF: 181 171 MARINE...STRMS AND GALES IN ALL WEST ZONES FIRE WEATHER...NOT AND ISSUE AT PRESENT JMP DEC 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 4:00 PM AKST | Gale Warning | AFC | 60 hr | |
| Dec 3, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Dec 3, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 3, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Dec 3, 4:29 PM AKST | Blizzard Watch | AFC | 10 hr | |
| Dec 3, 4:55 PM AKST | High Wind Watch | AFC | 17 hr | |
| Dec 4, 2:43 AM AKST | Blizzard Warning | AFC | 44 hr | |
| Dec 4, 4:00 AM AKST | Gale Warning | AFC | 27 hr | |
| Dec 4, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Dec 4, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Dec 4, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.